Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
March 21, 2001

Hypoglycemia

Question from Los Angeles, California, USA:

My three year old boy has had type�1 diabetes, diagnosed at the age of 10 months. Is is true that when my child becomes extremely upset that it affects his blood sugar? The reason why I'm asking this is because about a year and a half ago, he suffered a seizure, and at that time his sugar level was 150 mg/dl [mmol/L]. It was traumatic for my son, and the doctors never knew why he had one, no reason whatsoever. He didn't ate anything poisonous, his sugar was normal, and the only thing I remember about that day is that he was very, very upset. He was very fussy and cried a lot, then fell asleep and right after that he had a seizure. Does this make any sense?

Answer:

Stress can certainly raise blood sugars. it is a common source of falsely high fasting blood sugars when small children are confronted with the prospect of a venipuncture. In the case of your son though, I think that it is probable that his seizure was actually due to hypoglycemia, but, by the time his blood sugar was measured, the body’s counterregulatory hormones had brought his glucose levels back to slightly above normal.

You should talk to your son’s diabetes team about how to prevent this happening again. Briefly, you need to do a number of blood sugars throughout the 24 hour periods, so that you can see if his blood sugar is running low at any particular time. This should include a few tests in the early morning, and you should try to see if any low blood sugars are related to taking an unexpected amount of exercise or eating less. In any case, your son’s doctor also needs to decide whether there should be a change in the amount or type of insulin that is being given.

DOB